Nebraska, 2004

Damaging Wind in Nebraska, September 15, 2004

September 15, 2004 · NWS OAX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 15, 1:50 AM CST, 55 minutes earlier.

Area forecast discussion, Sep 15, 1:50 AM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 AM CDT WED SEP 15 2004

.DISCUSSION...

SHORT TERM...LEADING EDGE OF CONVECTION PUSHING ACROSS THE CWA THIS
MORNING IN ADVANCE OF TROF EXTENDING FROM ERN WY INTO ERN CO AT 06Z.
RADAR INDICATING HEAVIER RAIN JUST STARTING TO MOVE INTO NORTHEAST
NEBRASKA WITH THREE HOUR AMOUNTS BETWEEN 1-1.5 INCHES ESTIMATED BY
RADAR JUST WEST OF THE OUTLOOK AREA AT 07Z. WITH ADDITIONAL AREA OF
RAIN MOVING ACROSS FOR REMAINDER OF THE NIGHT WILL CONTINUE FLOOD
WATCH UNTIL 6AM.

MODELS REMAIN CONSISTANT IN MOVING THIS SYSTEM EAST OF THE AREA
DURING THE AFTERNOON. WILL CONTINUE WITH LIKELY POPS THROUGH MID
MORNING OVER ERN HALF OF CWA THEN CHANCE THROUGH 18Z WITH RAIN
EXPECTED TO BE EAST OF THE AREA FOR THE AFTERNOON. COOLER TODAY
BEHIND THE FRONT WITH LITTLE CHANGE TO TEMPERATURE TREND OF PREVIOUS
FORECAST. WILL HAVE TO KEEP AN EYE ON SERN CORNER THOUGH SINCE
CURRENT TEMPERATURES STILL IN THE UPPER 70S AND FRONT NOT EXPECTED
THROUGH UNTIL LATE MORNING.

HIGH PRESSURE THEN DOMINATES THROUGH FRIDAY WITH SOME INDICATION OF
A CHANCE OF WARM ADVECTION PRECIP FRIDAY NIGHT OR SO BY
MODELS...ALTHOUGH WILL CONTINUE WITH DRY FORECAST FOR NOW AND SEE IF
THIS TREND CONTINUES IN LATER RUNS. LITTLE CHANGE TO REMAINDER OF
FORECAST IN THE EXTENDED PERIOD WITH WARMUP AHEAD OF WRN TROF THIS
WEEKEND AND EARLY NEXT WEEK BEFORE NEXT SIGNIFICANT FRONT MOVES IN
AROUND TUESDAY.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLOOD WATCH THROUGH 11Z FOR KNOX...ANTELOPE...PIERCE...
CEDAR...WAYNE AND THURSTON COUNTIES.
IA...NONE.

&&

FOBERT
Hazardous weather outlook, Sep 14, 9:55 PM CST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1055 PM CDT TUE SEP 14 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-151105-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
1055 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND WEDNESDAY

SEVERE THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF THE
OUTLOOK AREA OVERNIGHT. LARGE HAIL...GUSTY WINDS...AND LOCALLY HEAVY
RAIN WILL BE THE PRIMARY HAZARDS.

WEDNESDAY MORNING...SCATTERED THUNDERSTORMS ARE EXPECTED...HOWEVER...
SMALL HAIL...LIGHTNING AND ADDITIONAL RAINFALL WILL BE POSSIBLE WITH
THE STRONGEST STORMS.

A FLOOD WATCH IS IN EFFECT FOR CEDAR...PIERCE...WAYNE...ANTELOPE...
KNOX AND THURSTON COUNTIES UNTIL 6AM CDT.

A WEATHER DISTURBANCE OVER WESTERN NEBRASKA WILL CONTINUE TO
PROGRESS EASTWARD OVERNIGHT...MEANWHILE...A SURFACE FRONT REMAINS
IN PLACE OVER EASTERN NEBRASKA AND WESTERN IOWA.  A STRONG UPPER
LEVEL JET WILL COMBINE WITH THE INSTABILITY AND STRONG SHEAR TO
PRODUCE SCATTERED THUNDERSTORMS...SOME OF WHICH MAY BE SEVERE
WEATHER.

PARTS OF NORTHEAST NEBRASKA RECEIVED 1 TO 4 INCHES OF RAINFALL
OVERNIGHT...THIS HAS MOISTENED SOIL CONDITIONS AND A FLOOD WATCH IS
IN EFFECT DUE TO THE POTENTIAL FOR ADDITIONAL HEAVY RAINFALL AND
FLOODING TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY NIGHT THROUGH TUESDAY

THUNDERSTORMS WILL BE POSSIBLE OVER THE OUTLOOK AREA MONDAY
AND TUESDAY.  SOME OF THE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS HAVE BEEN ACTIVATED OVERNIGHT FOR PARTS OF THE
OUTLOOK AREA. STORM SPOTTER ACTIVATION SHOULD NOT BE NEEDED
WEDNESDAY.

ZAPOTOCNY

In the hours before

Special weather statement, Sep 14, 9:00 PM CST, 5 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1000 PM CDT TUE SEP 14 2004

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-150330-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-GAGE-HARRISON IA-JEFFERSON-JOHNSON-KNOX-LANCASTER-MADISON-
MILLS IA-MONONA IA-MONTGOMERY IA-NEMAHA-OTOE-PAGE IA-PAWNEE-PIERCE-
PLATTE-POTTAWATTAMIE IA-RICHARDSON-SALINE-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
INCLUDING THE CITIES OF...ALBION...AUBURN...BEATRICE...BELLEVUE...
BLAIR...CLARINDA...COLUMBUS...COUNCIL BLUFFS...CRETE...FAIRBURY...
FALLS CITY...FREMONT...HARLAN...HARTINGTON...LINCOLN...
NEBRASKA CITY...NELIGH...NORFOLK...OMAHA...ONAWA...RED OAK...
SEWARD...SIDNEY...TEKAMAH...WAYNE
1000 PM CDT TUE SEP 14 2004

SEVERE THUNDERSTORM WATCH NUMBER 819 HAS EXPIRED FOR EASTERN
NEBRASKA AND SOUTHWEST IOWA.

SEVERE THUNDERSTORM WATCH NUMBER 821 REMAINS IN EFFECT FOR:
ANTELOPE...PIERCE...MADISON...BOONE...AND PLATTE COUNTIES UNTIL 2AM
CDT.

ZAPOTOCNY
Special weather statement, Sep 15, 1:01 AM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
201 AM CDT WED SEP 15 2004

NEZ016-017-030-031-042-150730-
ANTELOPE-BOONE-MADISON-PIERCE-PLATTE-
INCLUDING THE CITIES OF...ALBION...COLUMBUS...NELIGH...NORFOLK
201 AM CDT WED SEP 15 2004

SEVERE THUNDERSTORM WATCH NUMBER 821...WHICH WAS IN EFFECT FOR PARTS
OF EASTERN NEBRASKA...EXPIRED AT 2 AM CDT. THUNDERSTORMS WILL MOVE
ACROSS THE AREA OVERNIGHT...BUT THE THREAT FOR SEVERE WEATHER IS NOT
AS HIGH AS IT WAS EARLIER.

MILLER

The radar

The Omaha radar (KOAX), 63 km away, was scanning. The volume nearest the first event began at 08:44 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lancaster

When
September 15, 2:45 AM CST
Where
Lancaster County, Lincoln
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
40.800, -96.667

Thunderstorm wind gusts estimated at over 60 mph uprooted several trees and caused serious damage to many others. At least 20 to 30 mature trees in town came down or had to be removed due to serious damage. Fallen tree branches also downed power lines in Lincoln.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421672.